MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OFFSET BROACH HANDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. OFFSET BROACH HANDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71365703
Medical Device Problem Code Incomplete or Inadequate Connection (4037)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, the offset broach handle did not hold onto rasp when hammering the rasp out of the canal.The procedure continued using a backup device from smith and nephew, without surgical delay, and no injury to the patient.
 
Additional Manufacturer Narrative
Investigation results: the device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the broach handle appear to be dull and excessively worn, rendering it inoperable.The device is manufactured in 2013.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OFFSET BROACH HANDLE
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11419339
Report Number1020279-2021-01808
Device Sequence Number17091410
Product Code JDI
UDI-Device Identifier03596010553393
UDI-Public03596010553393
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71365703
Device Catalogue Number71365703
Device Lot Number13GM12026
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/08/2021
Supplement Date Received by Manufacturer03/25/2021
Initial Report FDA Received Date03/05/2021
Supplement Report FDA Received Date03/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1